Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 26, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 16, 1998, 9:53 PM EST for Cabarrus County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 1998, 9:53 PM EST (02:53 UTC)
- Expired
- Jan 17, 1998, 1:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Cabarrus County, NC
The radar
The Greer radar (KGSP), 162 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 170312 COR FFWGSP NCC025-170600- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING..CORRECTED FROM FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 953 PM EST FRI JAN 16 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 100 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...CABARRUS COUNTY AT 10 PM EST CABARRUS COUNTY OFFICIALS REPORTED THAT SEVERAL BRIDGES AND ROADS WERE STILL UNDER WATER. RUNOFF FROM EARLIER RAINFALL WILL CONTINUE FOR A WHILE LONGER...KEEPING SOME BRIDGES AND ROADS UNDER WATER FOR SEVERAL MORE HOURS...THEREFORE THE FLOOD WATCH FOR CABARRUS COUNTY HAS BEEN EXTENDED. PEOPLE IN CABARRUS COUNTY LIVING NEAR RIVERS AND STREAMS SHOULD MONITOR WATER LEVELS FREQUENTLY AND MOVE TO HIGHER GROUND IF FLOODING THREATENS. MOTORISTS IN CABARRUS COUNTY SHOULD REMAIN ALERT FOR FLOODING WHICH WILL BE DIFFICULT TO SEE AT NIGHT...AND SHOULD NOT ATTEMPT TO CROSS WATER COVERED ROADS OR BRIDGES. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS. STAY TUNED TO RADIO...TV...CABLE TV...OR NOAA WEATHER RADIO FOR THE LATEST INFORMATION. JAT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 8:55 PM EST, 58 minutes earlier.
Area forecast discussion, Jan 16, 8:55 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
855 PM EST FRI JAN 16 1998
ALL: DROP POPS...LESS CLOUDS...MENTION AREAS OF FOG...FOR ALL AREAS
EXCEPT MOUNTAINS. RAISE TEMPERATURES ONE CATEGORY ACROSS AREA.
DESPITE TIGHT GRADIENT AT SURFACE...FOG DEVELOPING AT GSP. MANY
STATIONS RUNNING DEW POINT DEPRESSIONS OF 1 DEGREE C. MEANWHILE
LEE OF MOUNTAINS CLEARING. FOG COULD BE PROBLEM SOME LOCATIONS IF
WINDS LET UP. AREA RUNNING 1-5 DEGREES ABOVE MOS GUIDANCE AT THIS
TIME. IN NC MOUNTAINS/PIEDMONT LOW CLOUDS MAY LIMIT RADIATIONAL
COOLING EARLY. AS UPPER LOW PROGRESSES NC PIEDMONT WILL SEE CLEARING
AS WELL. DRY AIR STILL IN CENTRAL TN AND KY AND MAKING SLOW PROGRESS
SE...AND TEMPERATURES MAY STRUGGLE TO REACH FORECAST MINIMUMS.
JATThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 7:00 PM EST | Flash Flood Warning | GSP | Cabarrus | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.